Alert archive / Oklahoma / Flash Flood Warnings in 2023

Flash Flood Warning 14, NWS Tulsa, OK

July 6, 2023LeFlore County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Jul 6, 2023, 11:36 AM CDT for LeFlore County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2023, 11:36 AM CDT (16:36 UTC)
Expired
Jul 6, 2023, 2:17 PM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 44 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WGUS54 KTSA 061636
FFWTSA
OKC079-061930-
/O.NEW.KTSA.FF.W.0014.230706T1636Z-230706T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
1136 AM CDT Thu Jul 6 2023

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Northwestern Le Flore County in southeastern Oklahoma...

* Until 230 PM CDT.

* At 1136 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain approaching the warned area. Between 2 and 4 inches of 
  rain has already fallen in the area with storms earlier. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bokoshe...                         Milton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3524 9481 3526 9477 3520 9464 3514 9475
      3506 9493 3517 9493 3519 9493 3520 9493
      3520 9481

FLASH FLOOD...RADAR INDICATED

$$

Lacy
2 follow-up statements
663 
WGUS74 KTSA 061807
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
107 PM CDT Thu Jul 6 2023

OKC079-061930-
/O.CON.KTSA.FF.W.0014.000000T0000Z-230706T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Le Flore OK-
107 PM CDT Thu Jul 6 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT THIS 
AFTERNOON FOR NORTHWESTERN LE FLORE COUNTY...

At 107 PM CDT, Doppler radar indicated heavy rain has ended across 
the warned area. However, 2 to 4 inches of rain has fallen. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bokoshe...                         Milton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3524 9481 3526 9477 3520 9464 3514 9475
      3506 9493 3517 9493 3519 9493 3520 9493
      3520 9481

FLASH FLOOD...RADAR INDICATED

$$

Lacy
242 
WGUS74 KTSA 061917
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
217 PM CDT Thu Jul 6 2023

OKC079-061927-
/O.CAN.KTSA.FF.W.0014.000000T0000Z-230706T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Le Flore OK-
217 PM CDT Thu Jul 6 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN LE FLORE 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3524 9481 3526 9477 3520 9464 3514 9475
      3506 9493 3517 9493 3519 9493 3520 9493
      3520 9481

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 8:24 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 6, 8:24 AM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
824 AM CDT Thu Jul 6 2023

...New UPDATE...

.UPDATE...
Issued at 824 AM CDT Thu Jul 6 2023

Another morning with shower and storm activity across the region,
largely forced by warm advection atop the outflow from yesterday's
storms. Heavier rainfall potential exists on the southern flank
down near the I-40 corridor where storms have more of a tendency
to train over the same areas and have access to a bit better
instability. CAMs largely dissipate this activity by afternoon,
with additional isolated to scattered storms down south and
possibly far east where the atmosphere remains largely untouched
by the ongoing activity. Shear isn't particularly strong and
storms are likely to remain disorganized, but some pulse severe is
possible with wind the primary threat.

Lacy

&&

.SHORT TERM...
(Today)
Issued at 311 AM CDT Thu Jul 6 2023

Scattered elevated convection continues to increase across
northeast OK, and an area of more robust convection continues to
expand from southeast into central OK near axis of stronger
MUCAPE and richer low level moisture. Strengthening low level jet
should continue to allow for expanding coverage with a few strong
or marginally severe cells possible this morning. Farther upstream
an MCS continues to move southeast across TX/OK Panhandles with
apparent MCV over southwest KS. This feature will likely continue
to enhance development within the elevated frontal zone through
much of the morning or early afternoon. With precipitable water
in the 1.75-2 inch range through eastern OK, slow moving
efficient rain producing cells will lead to heavy rainfall
amounts of 1-2 inches. Flooding potential should remain localized
however.

Overall trend this afternoon will be for convection to decrease
and shift more to the east with time. Lingering clouds will keep
temps well below normal this afternoon.

&&

.LONG TERM...
(Tonight through Wednesday)
Issued at 311 AM CDT Thu Jul 6 2023

The pattern is expected to remain very active through the weekend
with the forecast area remaining on the northeastern side of upper
ridge anchored over the Desert Southwest. Much of tonight should
be fairly uneventful, but the signal remains strong among the
latest model suite for another MCS to form in the high plains late
this evening and track ESE late tonight into Friday morning. The
eventual evolution of today's complex will have an impact on the
favored location and the overall intensity. Similar scenario
likely Friday night into Saturday morning, with expected
difficulty in pinning down the location and intensity of heaviest
rainfall. In any case the potential for flooding will increase to
some degree over the next few days and a flood watch may become
necessary for parts of the area. There will also be some degree of
damaging wind threat typical of these types of storm complexes,
but again tough to say when and where the more substantial threat
will develop yet.

The southwest ridge may temporarily expand to the northeast early
next week and shift the higher rain chances to the northeast, but
indications are that by the end of next week, the ridge may shift
back to the west with active storm track moving back over the
area.

&&

.AVIATION...
(12Z TAFS)
Issued at 547 AM CDT Thu Jul 6 2023

Ongoing thunderstorm activity lifting slowly to the north and east
across eastern Oklahoma and northwest Arkansas will continue to
periodically impact all the terminals through at least a portion
of the morning hours. In addition, the north side of the ongoing
MCS in west central Oklahoma may eventually affect mainly MLC late
morning into early afternoon. A few hour period of MVFR ceilings
may linger across the NE OK sites late in the morning prior to
lifting in the afternoon. Another thunderstorm complex may make a
run at the NE OK sites late in the period, but with impacts more
likely just after the end of the period, will not include a
mention in this set of TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   83  69  85  71 /  80  30  70  70
FSM   87  72  89  74 /  60  20  40  50
MLC   85  70  90  73 /  60  10  30  40
BVO   81  64  83  66 /  70  40  70  80
FYV   84  65  86  68 /  60  10  50  70
BYV   84  66  83  68 /  50  10  60  70
MKO   82  68  86  70 /  70  10  60  60
MIO   82  65  82  67 /  50  20  60  80
F10   81  69  87  70 /  90  20  60  50
HHW   87  72  90  75 /  30  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...22
Hazardous weather outlook, Jul 6, 4:56 AM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 AM CDT Thu Jul 6 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 AM CDT Thu Jul 6 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Showers and thunderstorms continue to increase across eastern
Oklahoma and far northwest Arkansas this morning. A few of the
early morning storms could become strong to marginally severe,
with hail and gusty winds. Later this morning, a complex located
over western Oklahoma will move into parts of eastern Oklahoma,
with a continued low-end severe weather threat. As this complex
moves over some of the same areas impacted by the early morning
storms, the threat of heavy rain and localized flash flooding will
develop across parts of eastern Oklahoma. Storms will gradually
shift east into western Arkansas through early this afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY AND SATURDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY AND TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
An active pattern will continue into the weekend with additional
rounds of thunderstorms possible through Tuesday. This will lead to
an increasing threat of heavy rainfall and possible flooding. Severe
weather will also be possible with any of the more organized
thunderstorm complexes in this pattern. The overall threat of
storms may begin to decrease by the middle of next week, with
hotter temperatures returning.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 6, 6:49 AM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Tulsa OK
649 AM CDT Thu Jul 6 2023

OKZ064-065-061215-
Okfuskee OK-Creek OK-
649 AM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of southwestern Creek
and northwestern Okfuskee Counties through 715 AM CDT...

At 648 AM CDT, Doppler radar indicated a strong thunderstorm 8 miles
southeast of Davenport, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Depew...                          Paden...
Welty...                          Milfay...

This includes Interstate 44 between mile markers 178 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3582 9662 3596 9648 3551 9636 3550 9663
TIME...MOT...LOC 1148Z 252DEG 8KT 3561 9667

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 6, 7:15 AM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
715 AM CDT Thu Jul 6 2023

ARZ029-OKZ072-074-076-061300-
Sebastian AR-Haskell OK-Sequoyah OK-Le Flore OK-
715 AM CDT Thu Jul 6 2023

...Strong thunderstorms will impact portions of western Sebastian,
northeastern Haskell, Sequoyah and northeastern Le Flore Counties
through 800 AM CDT...

At 715 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles west of Sallisaw to 2 miles southwest of
Gans to 6 miles south of Cameron. Movement was east at 20 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fort Smith...                     Sallisaw...
Poteau...                         Greenwood...
Pocola...                         Muldrow...
Roland...                         Spiro...
Arkoma...                         Vian...
Panama...                         Mansfield...
Hackett...                        Howe...
Hartford...                       Huntington...
Bonanza...                        Bokoshe...
Midland...                        Gans...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 296 and 328.
 Interstate 540 between mile markers 8 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3506 9425 3506 9423 3499 9423 3495 9464
      3527 9491 3548 9500 3564 9461 3547 9444
      3540 9443 3544 9441 3509 9416
TIME...MOT...LOC 1215Z 252DEG 16KT 3546 9486 3535 9471 3505 9450

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 6, 7:16 AM CDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
716 AM CDT Thu Jul 6 2023

OKZ064-065-061245-
Okfuskee OK-Creek OK-
716 AM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of southwestern Creek
and northwestern Okfuskee Counties through 745 AM CDT...

At 716 AM CDT, Doppler radar indicated a strong thunderstorm 8 miles
south of Stroud, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Milfay...

This includes Interstate 44 near mile marker 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3576 9662 3579 9659 3560 9639 3552 9660
      3554 9662
TIME...MOT...LOC 1216Z 232DEG 8KT 3564 9660

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 6, 7:47 AM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
747 AM CDT Thu Jul 6 2023

ARZ019-029-OKZ072-076-061330-
Sebastian AR-Crawford AR-Sequoyah OK-Le Flore OK-
747 AM CDT Thu Jul 6 2023

...Strong thunderstorms will impact portions of southwestern
Crawford, Sebastian, eastern Sequoyah and northeastern Le Flore
Counties through 830 AM CDT...

At 746 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles west of Short to 3 miles north of Bonanza
to 5 miles west of Hartford. Movement was east at 30 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Cedarville...                     Greenwood...
Alma...                           Barling...
Pocola...                         Roland...
Lavaca...                         Arkoma...
Mansfield...                      Dyer...
Hackett...                        Hartford...
Huntington...                     Bonanza...
Midland...                        Moffett...
Rudy...                           Excelsior...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 17.
 Interstate 40 in Oklahoma between mile markers 322 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3514 9414 3510 9414 3509 9419 3508 9420
      3508 9422 3506 9425 3506 9423 3499 9423
      3496 9455 3529 9451 3563 9466 3558 9416
      3528 9408 3522 9408 3521 9407 3514 9407
TIME...MOT...LOC 1246Z 283DEG 27KT 3556 9456 3529 9444 3503 9447

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 6, 11:11 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1111 AM CDT Thu Jul 6 2023

OKZ049-075-061645-
Latimer OK-Pushmataha OK-
1111 AM CDT Thu Jul 6 2023

...Strong thunderstorms will impact portions of central Pushmataha
and central Latimer Counties through 1145 AM CDT...

At 1110 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles northeast of Wilburton to 5 miles
northeast of Yanush to 6 miles southwest of Nashoba to 4 miles west
of Cloudy to 5 miles southeast of Antlers. Movement was east at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Wilburton...                      Clayton...
Red Oak...                        Rattan...
Albion...                         Clayton Lake State Park...
Damon...                          Bengal...
Tuskahoma...                      Yanush...
Robbers Cave State Park...        Nashoba...
Kiamichi...                       Oleta...
Cloudy...                         Corinne...
Sobol...                          Panola...
Dela...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3416 9563 3426 9544 3441 9538 3474 9533
      3503 9538 3503 9535 3504 9535 3505 9505
      3468 9506 3468 9505 3448 9505 3433 9511
      3416 9522
TIME...MOT...LOC 1610Z 256DEG 10KT 3495 9528 3476 9525 3443 9530 3428
9536 3418 9554

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:28 AM CDTSpecial Weather StatementTSAOkfuskee32 min
Jul 6, 4:31 AM CDTSpecial Weather StatementTSAPittsburg29 min
Jul 6, 4:56 AM CDTSevere Thunderstorm WarningTSAOkfuskee, Okmulgee17 min
Jul 6, 5:01 AM CDTSpecial Weather StatementTSACreek29 min
Jul 6, 6:49 AM CDTSpecial Weather StatementTSACreek26 min
Jul 6, 7:15 AM CDTSpecial Weather StatementTSASequoyah45 min
Jul 6, 7:16 AM CDTSpecial Weather StatementTSAOkfuskee29 min
Jul 6, 7:27 AM CDTAreal Flood AdvisoryTSACreek, Okfuskee3 hr
Jul 6, 9:01 AM CDTAreal Flood AdvisoryTSALeFlore3 hr
Jul 6, 11:11 AM CDTSpecial Weather StatementTSALatimer34 min
Jul 6, 11:53 AM CDTSpecial Weather StatementTSAChoctaw, Pushmataha37 min
Jul 6, 12:02 PM CDTSevere Thunderstorm WarningTSAPushmataha28 min

Nearby

Flash Flood Warnings in Oklahoma, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.